Let’s look at a case: A known diabetic patient has been in good control, with glycosylated hemoglobin (HbA1c) levels lower than 6.5 gm/dL the past two years. Her medication regimen has remained relatively stable during that time. Her daily medications include simvastatin, 40 mg; metformin extended release, 2,000 mg; sitagliptin, 100 mg; glimepiride, 8 mg; quinapril, 20 mg; a multivitamin; calcium carbonate, 1,500 mg; and an 81-mg aspirin.
Her lipid panel, liver and renal function tests, and blood pressure are all within normal limits. However, she was admitted to the hospital with a plasma glucose level of 38 mg/dL.
Upon physical examination, she appears diaphoretic, with weakness, confusion, tremulousness, and palpitations. She is treated with glucose to maintain a level of above 50 mg/dL, and she responds without long-term sequelae.
What precipitated this event?
Hypoglycemia may represent a lab error or artifactual hypoglycemia due to glycolysis in the collection sample. To determine a pathological cause of hypoglycemia, the triad of low plasma glucose, hypoglycemia symptoms, and symptom resolution with correction of the blood glucose level should be used.1 Hypoglycemia is most often seen in diabetic patients and is the most commonly noted endocrine emergency in the inpatient setting, as well as in the ambulatory setting. Some common causes of hypoglycemia in diabetes patients include alcohol consumption, skipping meals, too much exercise, and intentional or unintentional medication overdoses.2